Alert archive / California / River Flood Warnings in 2024

River Flood Warning 8, NWS Eureka, CA

February 4, 2024Mendocino County, California

NWS Eureka, CA issued this river flood warning at Feb 4, 2024, 1:55 PM PST for Mendocino County, California. It took effect at Feb 5, 2024, 2:00 AM PST. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Feb 4, 2024, 1:55 PM PST (21:55 UTC)
In effect from
Feb 5, 2024, 2:00 AM PST
Expired
Feb 5, 2024, 8:46 AM PST
In force
7 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Minor

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 155 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 23.54 ft at Feb 5, 2024, 4:00 AM PST.

minormoderate10203002/0402/0502/06
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

180 
WGUS46 KEKA 042155
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
155 PM PST Sun Feb 4 2024

...The National Weather Service in Eureka CA has issued a Flood 
Warning for the following rivers in California...

  Navarro River at Navarro affecting Mendocino County.

For the Navarro River...including Navarro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 200 AM PST.

&&

CAC045-051000-
/O.NEW.KEKA.FL.W.0008.240205T1000Z-240205T2300Z/
/NVRC1.1.ER.240205T1104Z.240205T1500Z.240205T2251Z.NO/
155 PM PST Sun Feb 4 2024

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO MONDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Navarro River at Navarro.

* WHEN...From late tonight to tomorrow afternoon.

* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5 
  miles east of Highway 1 is certain and the road will be closed. 
  Motorists should use alternate routes.

* ADDITIONAL DETAILS...
  - At 1:15 PM PST Sunday the stage was 11.8 feet.
  - Bankfull stage is 28.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 26.6 feet Monday morning. It will
    then fall below flood stage early tomorrow afternoon.
  - Flood stage is 23.0 feet.
  - Flood History...This crest compares to a previous crest of
    26.7 feet on 03/24/2011.
  - http://www.weather.gov/safety/flood

&&

             Fld   Observed           Forecasts (2 pm PST)     
Location     Stg   Stg   Day/Time     Mon   Tue   Wed          

Navarro River
Navarro      23.0  11.8  Sun 1 pm PST 23.6  13.8  10.8         


&&

LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376


$$

ZVS
2 follow-up statements
755 
WGUS86 KEKA 050413
FLSEKA

Flood Statement
National Weather Service Eureka CA
813 PM PST Sun Feb 4 2024

...The Flood Warning is extended for the following rivers in 
California...

  Navarro River at Navarro affecting Mendocino County.

For the Navarro River...including Navarro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/eka.

The next statement will be issued Monday morning at 845 AM PST.

&&

CAC045-051645-
/O.EXT.KEKA.FL.W.0008.240205T1000Z-240206T0000Z/
/NVRC1.1.ER.240205T1033Z.240205T1500Z.240205T2345Z.NO/
813 PM PST Sun Feb 4 2024

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO MONDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Navarro River at Navarro.

* WHEN...From late tonight to Monday afternoon.

* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5 
  miles east of Highway 1 is certain and the road will be closed. 
  Motorists should use alternate routes.

* ADDITIONAL DETAILS...
  - At 7:15 PM PST Sunday the stage was 15.0 feet.
  - Bankfull stage is 28.0 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 27.6 feet Monday
    morning. It will then fall below flood stage tomorrow
    afternoon.
  - Flood stage is 23.0 feet.
  - Flood History...This crest compares to a previous crest of
    26.7 feet on 03/24/2011.
  - http://www.weather.gov/safety/flood

&&

             Fld   Observed           Forecasts (8 pm PST)     
Location     Stg   Stg   Day/Time     Mon   Tue   Wed          

Navarro River
Navarro      23.0  15.0  Sun 7 pm PST 20.4  12.9  10.3         


&&

LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376


$$

ZVS
554 
WGUS86 KEKA 051646
FLSEKA

Flood Statement
National Weather Service Eureka CA
846 AM PST Mon Feb 5 2024

...The Flood Warning is cancelled for the following rivers in 
California...

  Navarro River at Navarro affecting Mendocino County.

CAC045-051800-
/O.CAN.KEKA.FL.W.0008.000000T0000Z-240205T1646Z/
/NVRC1.1.ER.240205T1005Z.240205T1700Z.240205T2320Z.NO/
846 AM PST Mon Feb 5 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Navarro River at Navarro.

* ADDITIONAL DETAILS...
  - At 8:15 AM PST Monday the stage was 22.2 feet.
  - Bankfull stage is 28.0 feet.
  - Forecast...The river peaked at 23.5 ft this morning and had
    dropped below flood stage
  - http://www.weather.gov/safety/flood

&&

             Fld   Observed           Forecasts (9 am PST)     
Location     Stg   Stg   Day/Time     Tue   Wed   Thu          

Navarro River
Navarro      23.0  22.2  Mon 8 am PST 14.9  11.1  9.2          


&&

LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376


$$

JJW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Feb 4, 4:38 AM PST, 9 hours 17 minutes earlier.

Area forecast discussion, Feb 4, 4:38 AM PST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
438 AM PST Sun Feb 4 2024

.SYNOPSIS...A powerful storm will bring strong gusty winds
and moderate to heavy rainfall with high elevation heavy snowfall to
Northwest California today. Wet and unsettled weather will continue
into Monday, and then ease up by Tuesday. Another frontal passage is
expected late this week.

&&

.DISCUSSION...A potent atmospheric river storm system has moved
onshore over CA during the past 18 hours, with the associated
surface low centered a couple hundred miles offshore of Pt Reyes.
Strong winds associated with this system have developed across the
ridges of Lake and Mendocino counties overnight, with many higher
elevation sites seeing gusts in excess of 50 mph. These winds have
reached the southern portion of the Mendocino coastline as well,
with a couple sites around Pt Arena reporting gusts in the mid-50
mph range. Winds are expected to continue to increase through early
this afternoon as the low center nears the coast, then weaken this
evening and tonight. High resolution ensemble guidance indicates
lower probabilities for gusts to 50 mph for the higher elevations
(ridges) of southern Humbodlt. Strong winds are not completely out
of the question for Humboldt if the barotropic low tracks northward.
Consensus from the various models is for the low to fill while this
occurs. A compact mesoscale circulation (per the HRRR, NAM, and GFS)
will still be capable of strong wind gust >40 mph for Humboldt.
Considerable uncertainty remains with large spreads in the guidance
and inconsistencies in the models. Stay to tuned to the latest
forecast for updates, especially if planning to be on the water or
on Humboldt Bay.

Moderate to locally heavy overrunning precipitation has begun to
fall across southern Mendocino and Lake Counties overnight. At time
of writing, around one half to three quarters of an inch has fallen
in the mountains of these areas. The current snow level looks highly
variable, and is currently hovering between 2000 to 3000 ft across
southern Lake...lowest between Kelseyville and Cobb. High resolution
ensemble guidance continues to indicate another 4-6 inches may fall
this morning at the higher elevations around Cobb between now and
about 10AM this morning in this area, while the snow level continues
to slowly fall over the next few hours. Snow levels are then
expected to quickly rise later today...however precisely how much
more snow and how quickly snow levels rise is not certain. BUFKIT
deterministic profiles indicate levels rising by late morning over
Lake county and for now will go with that until observational data
indicates otherwise. The snow will not last long and probably melt
quickly with warm air advection pushing levels up above 4000 feet by
late this morning.

A very similar set-up will exist in eastern-northeastern Trinty
County where low elevation snowfall (2000-3000ft) will probably last
longer before the warm air eventually mixes down and levels rise
above 3000-3500 feet this afternoon and evening. Once again, sided
with the deterministic guidance for snow levels. Additional support
for deviating from NBM guidance is the high resolution mesoscale
ensemble guidance with 6 hourly means around 8 inches and 25th-75th
spreads around 2 inches.

Lastly, there is a concern for minor flooding in southern Mendocino
and southern Lake Counties this afternoon and evening with this
latest surge of subtropical moisture (PWATS > 1 inch). The highest
influx of moist air intersecting the coastal terrain is forecast to
be highest south Pt Arena. 2-4 inches of rain in 12-18 hours are
likely as the warm front lifts northward and 925-850mb winds shift
to S-SW (at least on some of the models). Also, with snow levels
initially low (2000-3000 feet) in Lake County, all the precipitation
in the watershed may not fall as rain. Considering we are in WPC's
slight risk (15% chance) for execessive rain and the CNRFC continues
to indicate sharp rises on rivers, streams and creeks in southern
Mendocino and southern Lake Counties, we will continue with the
flood watch. Chances for flooding are lower compared to the last
atmospheric river storm. For more on this see the hydrology section
below.

The upper trough complex will remain over the area on Monday for
continued wet and unsettled weather. Drier conditions are forecast
for Tue with minimal chances (10-20%) for precipitation. Additional
transient shortwave troughs in cooler NW flow will probably bring
episodes of light to moderate precipitation mid to late week.
Potential for a colder system and low elevation snow increases
toward the end of the week. There is considerable spread and
variance with rain and snow amounts at the moment. Overall it looks
cooler and calmer for much of next week. DB/TDJ

&&

.AVIATION...Rain has begun to fall in UKI as the warm sector of a
strong low pushes onshore. Overrunning low level cloud ceilings and
decreasing visibilities will develop south to north as the system
progresses up the northern CA coast. Intermittent MVFR/IFR
conditions are possible during heavier downpours, especially for UKI
and ACV amidst widespread precip. Lighter rain and mid level
ceilings are expected up at CEC as the low center moves inland and
weakens before reaching the Oregon border, with brief strong gusts
possible this afternoon. More consistent surface gusts at ACV and
UKI will begin this morning, peaking around 20-30KTS and slowly
weakening through this evening. Strong 925 mb winds along the
southeastern sector of this low will produce widespread LLWS
beginning this afternoon into early Monday morning at all terminals.
Unstable CAA following this system may bring the potential for
isolated thunderstorms Monday, especially south of the Cape and
interior Mendo. This will be a relatively slow moving system - rain
showers and lingering moisture will remain in the region through
Tuesday while a high amplitude upper level trough slowly migrates
east and the low spins out.

&&

.MARINE...The sea state remains dominated by a deteriorating mid
period NW swell as a deepening low approaches the northern CA coast.
Southerly winds will continue to increase as the pressure gradient
in the eastern quadrant of the low tightens and pushes NE. The
development and trajectory of this low will render marine conditions
variable and hazardous today. The low center is likely to move into
the northern waters by this afternoon, however the path is still
uncertain. Right now the majority of models are expecting the low to
move onshore in far northern CA and weaken as it moves inland.
However, it is possible that this system may stall just offshore and
prolong the period of gales in the northern waters into early Monday
morning. Gale force gusts and aggressive wind wave response will make
for a very chaotic sea state in all marine zones. The southern
waters in particular are forecast to see waves in excess of 15 ft by
late today into early Monday in response to strong southerlies and a
minor southerly swell. Conditions will improve late Monday into
Tuesday as another long period NW swell fills into the waters.
Generally quiet conditions are expected for the remainder of the
week.

&&

.HYDROLOGY...Rapid rises on rivers, streams and creeks in
response to moderate to heavy rainfall rates are forecast for
southern Mendocino and southern Lake Counties this afternoon and
evening. In particular, Scotts Creek may flood portions of Scotts
Valley road and the Russian River at Hopland may reach flood stage
of 15 feet causing minor flooding of highway 175. The threat for
rock falls and landslides will also increase.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Warning until 10 AM PST Monday for CAZ107-108.

     High Wind Warning until 7 PM PST this evening for CAZ109.

     Wind Advisory until 7 PM PST this evening for CAZ110>115.

     Winter Storm Warning until 4 PM PST this afternoon for
     CAZ111-114.

     Flood Watch from noon PST today through this evening for
     CAZ112-113-115.

     Winter Storm Warning until 10 AM PST this morning for
     CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450-470.

     Small Craft Advisory until 4 AM PST early this morning for
     PZZ455-475.

     Gale Warning until 3 AM PST Monday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 4, 9:09 AM PST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
909 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     Tstm Wnd Dmg     7 NE Navarro            39.23N 123.45W
02/04/2024                   Mendocino          CA   Law Enforcement

            Very large tree blocking both lanes on Orr
            Springs Road.

&&

KZ
Local storm report, Feb 4, 9:19 AM PST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
919 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     Snow             Kelseyville             38.98N 122.83W
02/04/2024  E0.3 inch        Lake               CA   Public

            Snowing near Kelseyville at 2100 feet.
            Heavier snowfall at 9 AM with around 1/4
            inch of accumulation.

&&

KZ
Local storm report, Feb 4, 9:24 AM PST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
924 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Tstm Wnd Dmg     9 WSW Comptche          39.20N 123.75W
02/04/2024                   Mendocino          CA   Law Enforcement

            Tree across the roadway.

&&

KZ
Local storm report, Feb 4, 9:28 AM PST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
928 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     Flood            Lucerne                 39.10N 122.80W
02/04/2024                   Lake               CA   Law Enforcement

            Roadway flooding on highway 20 near Foothill
            Drive.

&&

KZ
Local storm report, Feb 4, 10:48 AM PST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1048 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Non-Tstm Wnd Gst 1 NW Leggett            39.88N 123.73W
02/04/2024  U45 MPH          Mendocino          CA   Law Enforcement

            Debris across all lines in Highway 101.

&&

ZVS
Local storm report, Feb 4, 11:48 AM PST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1148 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Landslide        Piercy                  39.98N 123.80W
02/04/2024                   Mendocino          CA   Dept of Highways

            Northbound Hwy 101 lane closure from 0.9 mi
            North of Piercy to 1.4 mi North of Piercy
            due to landslide.

&&

ZVS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:29 AM PSTRiver Flood WarningEKAMendocino29 hr
Feb 4, 10:11 AM PSTAreal Flood AdvisoryEKALake27 hr
Feb 4, 1:24 PM PSTWind AdvisoryEKADel Norte, Humboldt20 hr

Nearby

River Flood Warnings in California, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.